Alert archive / Florida / Small Craft Advisories in 2009

Small Craft Advisory 30, NWS Key West, FL

December 18, 2009

NWS Key West, FL issued this small craft advisory at Dec 18, 2009, 1:24 AM EST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2009, 1:24 AM EST (06:24 UTC)
Expired
Dec 19, 2009, 5:00 PM EST
In force
40 hr
Issued by
NWS Key West, FL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 10:30 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 17, 10:30 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1030 PM EST THU DEC 17 2009

.DISCUSSION...
CURRENTLY - THE FLORIDA KEYS ARE LOCATED IN AN AREA OF TIGHTENING
SURFACE PRESSURE GRADIENT BETWEEN A STRONG HIGH PRESSURE SYSTEM OVER
THE NORTHWEST ATLANTIC AND THE ATLANTIC COAST STATES...AND A
DEEPENING LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. WINDS
HAVE BEEN GRADUALLY INCREASING THIS EVENING ACROSS THE KEYS...AND
ARE NOW 10 TO 15 MPH OUT OF THE EAST. DRIER AIR ASSOCIATED WITH THE
LOW TO MID TROPOSPHERIC RIDGE REMAINS ACROSS THE KEYS...AND IS
HELPING TO LIMIT SHOWER ACTIVITY NEAR THE KEYS. SHOWER ACTIVITY HAS
BEEN LIMITED TO A BROKEN LINE OF SHOWERS OVER THE WESTERN OUTER
STRAITS...AND A FEW WEAKER SHOWERS NEAR THE MIDDLE AND UPPER KEYS.
THE MODERATE EAST BREEZES HAS SLOWED OVERNIGHT COOLING...AND
TEMPERATURE REMAIN IN THE UPPER 70S...WITH DEW POINT TEMPERATURES IN
THE LOWER 70S.

SHORT TERM UPDATE (OVERNIGHT) - THE FORECAST REASONING HAS NOT
CHANGED. A SHARP SHORTWAVE TROUGH IN THE SUBTROPICAL JET...ALONG
WITH SOME PHASING WITH A MID LATITUDE TROUGH IN THE GREAT
PLAINS...IS RESPONSIBLE FOR CYCLOGENESIS IN THE CENTRAL GULF OF
MEXICO. THIS LOW IS EXPECTED TO MOVE RAPIDLY EAST NORTHEASTWARD OVER
THE NEXT COUPLE OF DAYS...EXITING INTO THE ATLANTIC FRIDAY NIGHT.
THIS WILL RESULT IN A FAST EVOLUTION IN KEYS WEATHER. WINDS ARE
EXPECTED TO INCREASE TONIGHT...BECOMING BREEZY...AND GRADUALLY TURN
MORE SOUTHEASTERLY IN ADVANCE OF THE APPROACHING LOW. IN
ADDITION...SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY INCREASE AS
THE GULF LOW APPROACHES THE FLORIDA PENINSULA...SHIFTING EASTWARD
THE LOW TO MID TROPOSPHERIC RIDGE. PRECIPITABLE WATER WILL INCREASE
SUBSTANTIALLY...AND THE KEYS WILL BE IN AN ORGANIZED VEERING FLOW BY
FRIDAY MORNING. THIS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF STRONG
SHOWERS AND THUNDERSTORMS...AND POSSIBLY A STRONG SQUALL LINE AHEAD
OF AN ASSOCIATED COLD FRONT.
&&

.MARINE...
A CAUTION IS IN EFFECT FOR ALL KEYS WATERS DUE TO INCREASING EAST TO
SOUTHEAST BREEZES. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON
FRIDAY DUE TO THE PASSAGE OF A DEEPENING LOW PRESSURE SYSTEM PASSING
NORTH OF OUR AREA TOMORROW. WINDS ARE EXPECTED TO GRADUALLY VEER
AROUND TO SOUTH THEN SOUTHWEST...AND INCREASE TO ABOVE ADVISORY
THRESHOLD BY FRIDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
THROUGH THE NEXT 12 TO 24 HOURS...AND SOME OF THIS ACTIVITY MAY BE
STRONG...AND MARINERS CAN EXPECT PERIODS OF SQUALLY WEATHER. AS THE
LOW MIGRATES ACROSS FLORIDA AND INTO THE ATLANTIC...A COLD FRONT
WILL DRIVE THROUGH THE KEYS BRINGING FRESH TO STRONG NORTHWEST
BREEZES. MARINERS SHOULD STAY ABREAST OF THE EVOLUTION OF THIS
WEATHER EVENT. THE ONGOING FORECAST IS ON TRACK...AND WILL ONLY
MODIFY ATLANTIC TRANSITIONAL WORDING.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH TONIGHT. ISOLATED SHOWERS
WILL INCREASE IN AERIAL COVERAGE LATE TONIGHT AND THUNDERSTORMS WILL
DEVELOP. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN OUTSIDE OF 10
NM AWAY FROM THE ISLAND TERMINALS UNTIL ABOUT 12Z FRIDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY FRIDAY
AFTERNOON. IFR CONDITIONS ARE POSSIBLE FROM LATE FRIDAY MORNING
THROUGH FRIDAY AFTERNOON. CONVECTIVE SIGMETS WILL LIKELY BE REQUIRED
FRIDAY. IN ADDITION...MODERATE LOW LEVEL TURBULENCE IS LIKELY LATE
TONIGHT THROUGH AT LEAST FRIDAY MORNING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1961...THE LOW TEMPERATURE
IN KEY WEST WAS 76 DEGREES. THIS SET THE DAILY RECORD FOR WARMEST
LOW TEMPERATURE MEASURED IN KEY WEST ON DECEMBER 17TH...A RECORD
WHICH STILL STANDS 48 YEARS LATER.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

11/BS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 17, 6:20 AM EST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
620 AM EST THU DEC 17 2009

FLZ076>078-GMZ031>033-052>054-072>075-181100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
620 AM EST THU DEC 17 2009

...STRONG THUNDERSTORMS POSSIBLE STARTING LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
STRONG GUSTY WINDS.

FOR TONIGHT...A DEVELOPING LOW PRESSURE SYSTEM MOVING EASTWARD
ACROSS THE NORTHERN GULF OF MEXICO TONIGHT WILL DRAW ABUNDANT LOW
LEVEL MOISTURE COMBINED WITH INCREASING INSTABILITY IN THE MIDDLE
AND UPPER PORTIONS OF THE ATMOSPHERE...RAISING CONCERN FOR THE
POSSIBILITY OF SOME STRONG THUNDERSTORMS AFFECTING THE KEYS AND
ADJOINING COASTAL WATERS BEGINNING LATE TONIGHT. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF DELIVERING ISOLATED WIND GUSTS IN
EXCESS OF 40 MPH IN ADDITION TO FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES...AND PERIODS OF VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AREA OF LOW PRESSURE NOW OVER THE WESTERN GULF WILL MOVE RAPIDLY
EAST NORTHEASTWARD AS IT DEEPENS AND CROSSES NORTHERN FLORIDA ON
FRIDAY MORNING BEFORE MOVING INTO THE WESTERN ATLANTIC FRIDAY
AFTERNOON...THEN REACHING SOUTH OF CAPE HATTERAS LATE FRIDAY NIGHT.
THIS SYSTEM WILL DRAG A STRONG COLD FRONT SOUTHWARD ACROSS THE
FLORIDA PENINSULA FRIDAY EVENING...REACHING THE FLORIDA KEYS BEFORE
SUNRISE ON SATURDAY. AHEAD OF THIS FRONT FRONT...SQUALL LINES WILL
MOVE ACROSS THE KEYS DURING FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS
WITHIN ANY OF THESE SQUALL LINES WILL BE CAPABLE OF DELIVERING WIND
GUSTS IN EXCESS OF 40 MPH...VERY HEAVY RAINFALL...AND FREQUENT AND
DANGEROUS LIGHTNING STRIKES. THERE IS ALSO THE CHANCE OF ONE OR TWO
SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY OF A TORNADO
IMPACTING THE KEYS AS WELL. THIS THREAT WILL END LATE FRIDAY NIGHT
AS THE COLD FRONT PASSES THROUGH THE KEYS.

WINDS ANS SEAS WILL INCREASE ACROSS ALL WATERS ON FRIDAY AS THE
STORM OVER THE GULF OF MEXICO INTENSIFIES. SOUTH TO SOUTHWEST WINDS
BETWEEN 15 AND 20 KNOTS ON FRIDAY WILL INCREASE TO NEAR 20 KNOTS
FRIDAY AFTERNOON. WINDS WILL CLOCK TO NORTHWEST AND INCREASE TO
BETWEEN 20 AND 25 KNOTS BEHIND THE COLD FRONT LATE FRIDAY NIGHT.
NORTHWEST TO NORTH WINDS IN EXCESS OF 20 KNOTS ARE EXPECTED THROUGH
AT LEAST SUNDAY.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33
KNOTS...AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS FOR SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED LATE TONIGHT.

FUTTERMAN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:54 AM ESTSpecial Marine WarningKEY66 min
Dec 18, 2:16 AM ESTSpecial Marine WarningKEY59 min
Dec 18, 2:24 AM ESTSpecial Marine WarningKEY66 min
Dec 18, 3:02 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 3:22 AM ESTSpecial Marine WarningKEY53 min
Dec 18, 3:35 AM ESTSpecial Marine WarningKEY55 min
Dec 18, 4:02 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 4:23 AM ESTSpecial Marine WarningKEY67 min
Dec 18, 4:29 AM ESTSevere Thunderstorm WarningKEYMonroe46 min
Dec 18, 4:33 AM ESTSpecial Marine WarningKEY57 min
Dec 18, 5:04 AM ESTSpecial Marine WarningKEY26 min
Dec 18, 5:24 AM ESTSpecial Marine WarningKEY66 min
Dec 18, 5:36 AM ESTSpecial Marine WarningKEY54 min
Dec 18, 6:29 AM ESTSpecial Marine WarningKEY31 min
Dec 18, 6:33 AM ESTSpecial Marine WarningKEY57 min
Dec 18, 7:32 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 8:27 AM ESTSpecial Marine WarningKEY2 hr
Dec 18, 8:32 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 8:53 AM ESTSevere Thunderstorm WarningKEYMonroe37 min
Dec 18, 9:31 AM ESTSpecial Marine WarningKEY59 min
Dec 18, 10:50 AM ESTTornado WarningKEYMonroe10 min
Dec 18, 11:42 AM ESTSpecial Marine WarningKEY63 min
Dec 18, 12:57 PM ESTSpecial Marine WarningKEY63 min
Dec 18, 1:49 PM ESTSpecial Marine WarningKEY56 min
Dec 18, 2:40 PM ESTSpecial Marine WarningKEY50 min
Dec 18, 2:55 PM ESTAreal Flood AdvisoryKEYMonroe110 min
Dec 18, 3:27 PM ESTSpecial Marine WarningKEY63 min
Dec 18, 4:26 PM ESTSpecial Marine WarningKEY64 min
Dec 18, 5:16 PM ESTSpecial Marine WarningKEY59 min
Dec 18, 5:20 PM ESTSevere Thunderstorm WarningKEYMonroe40 min
Dec 18, 5:26 PM ESTSpecial Marine WarningKEY64 min
Dec 18, 6:12 PM ESTSpecial Marine WarningKEY63 min
Dec 18, 6:26 PM ESTSpecial Marine WarningKEY64 min

Nearby

Small Craft Advisories in Florida, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.